WED 012 Reversible optic neuritis secondary to metronidazole

    loading  Checking for direct PDF access through Ovid

Abstract

Metronidazole is a nitroimidazole antibiotic used to treated anaerobic bacteria and protozoal infections. Neurological side-effects are documented mainly relating to peripheral neuropathy. There are only isolated case reports of optic neuropathy secondary to Metronidazole.

We describe a 36 year old man who presented with reduced central visual loss on a background of a two year history of Metronidazole use for a perianal fistula. Electrophysiology confirmed bilateral optic neuropathy. On cessation of Metronidazole visual acuity and electrophysiological studies returned to normal. This is the reported longest duration of metronidazole at maximal dosing causing an optic neuropathy with complete resolution on cessation.

Related Topics

    loading  Loading Related Articles